- Diseases, Disorders & Conditions
Allergic Reaction to Minocycline
My problems started with a prescription to the two tone antibiotic, Minocycline. It is a member of the tetracycline family, which means if you are allergic to this one, then they consider you allergic to the whole family.
It might be helpful for you to know that I am a 41 year old, caucasian woman who is very "normal" in the health department. But, I have acne that has not responded to a spironolactone prescription, so I visited my family doctor to discuss the lack of benefits. She switched me to Minocycline, which I had never taken.
First Minocycline Pill
On Friday night I took the first pill of Minocycline and woke up looking like I had had a hard night and that maybe my spouse punched me in the eye. It wasn't uncomfortable, so I thought that my sunglasses must be too heavy for my face. Really, this was my conclusion. I also thought that maybe all of the sagging and swelling was from an unusually strong gravitational pull or just plain old aging. In time I knew it would either get better or worse (smart girl).
Second and Third Minocycline Pills
On Sunday, I looked like the fight was twice as long and hard on my face. The creases in the inner part of my eyes had filled with fluid. Very Rocky-esque. This was not a sexy, post botox look. I had red, puffy, and swollen eyes, but no pain. Just scary looking.
On Monday, after having taken three Minocycline pills over the course of three days, I woke up knowing my body had not accepted the drug because of the little fluid filled hill-lets I could see when looking down my face. The mirror told me what I feared and that was I had become a big, red, swollen, unattractive mess needing professional help.
You know it isn't good when checking into a medical clinic, the person checking you in emphatically says they will "get you back to see someone as soon as possible." She probably thought my throat was about to close up or my face explode. My doctor was not in the office that day, so I saw one of her coworkers and he just said, "WHAT is going on?" Fortunately, he knew shortly into our conversation what was going on and told me to stop taking the Minocycline and that by the end of the week I would be back to normal. I was having an allergic reaction.
It turns out, unbeknownst to me, that Minocycline and its relatives in the Tetracycline family create this type of reaction in my body. Reactions differ, but swelling around the mouth and nose tends to be the most common. The reaction is not life threatening, just unsightly and not an anaphylaxis reaction that can close down your airway.
After stopping Minocycline
After stopping Minocycline, the swelling did get better, but it never completely went back to normal. Maybe 75 to 80% of the reaction lessened, but the residual response lingered for a month and prompted another visit to the doctor. Thinking my seasonal allergies were exasperating the situation, thought the doctor could recommend either a pharmaceutical solution or a referral. To my surprise, he said the eye area is so sensitive that the irritation sometimes does not completely heal after stopping the irritant and that the continued redness was part of the same initial reaction to the Minocycline. He prescribed a topical steroid for the remedy. Over the course of 4 or 5 hours, the cream made a huge improvement and my eyes were almost normal again.
My Minocycline Experience
This was an opportunity to share my experience but by no means do I know anything about these medications or how others might respond. Just want other people with similar experiences to know they are not alone. Below is a comments section where you can tell me about your experience.
- Vitamin D Deficiency is a Serious Condition
Vitamin D deficiency is a serious condition that we need to address with proper diet, sun, and supplements. Some of the challenges associated with low levels of vitamin d are depression, obesity, diabetes, osteoporosis, and cancer.
- ACNE when 40 Years Old
Adult acne is treatable with topical and oral medications, as well as peels.
- Vision Changes at 40
This is an article that encourages anyone forty or older to realize they might need an eye exam because eyes change at this age.
- Smoking is BAD
Smoking is bad for you. It is terrible to your body and can cause deadly diseases. Tobacco is heavily processed which makes it more addicitve. Do not smoke.
- Visit SoHo, Nolita and the Village in NYC
Dining, hotels and shopping in SoHo, Nolita and the Village in New York.